Washington, 2012

Debris Flow in Washington, July 17, 2012

July 17, 2012 · NWS OTX · 1 event in 1 county or zone

An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Central Washington. Shortwave energy ejecting from the low in conjunction with afternoon heating triggered strong thunderstorms over the East Slopes of the Washington Cascades which persisted into the late evening hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Central Washington. Shortwave energy ejecting from the low in conjunction with afternoon heating triggered strong thunderstorms over the East Slopes of the Washington Cascades which persisted into the late evening hours of the 17th. As the storms moved over the Nahahum Canyon, just north of Cashmere between 2000 and 2100 PST, they produced torrential rains which resulting in a large debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 3:26 PM PST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 3:26 PM PST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
426 PM PDT Tue Jul 17 2012

.SYNOPSIS...
An unusually strong and moist upper level low will continue to
dominate our weather through Thursday. The presence of this low
will equate to localized showers and thunderstorms each day with
heavy rain at times. Another strong upper level low is expected
to move into the region via the Gulf of Alaska Thursday night and
Friday and will bring a better chance of thunderstorms. The
possibility of showers and thunderstorms will remain over the
northern mountains through the weekend...otherwise the forecast
will be dry.

&&

.DISCUSSION...
Tonight...A large closed low will remain along the Northern
California coast with southerly flow ahead of this low over the
Inland Northwest. The wave that brought thunderstorms to the
region Monday night and Tuesday will continue to pull away from
the area into Southern British Columbia through the evening.
Another wave over Oregon will weaken as it moves north into
Washington this evening. Net result for tonight should be much
less lightning activity compared to last night. However there is
plenty of instability this afternoon with surface based CAPES as
of 1 pm per LAPS data of 1500-2000 J/KG. A lack of forcing and a
weak cap has limited thunderstorm activity south of Highway 2
today but some cells are developing across Northeast Oregon, the
Blues, and Camas Prairie this afternoon that will be tracking
north tonight. These may weaken when coming off the higher terrain
but potential also exists for an outflow boundary to tap into the
strong instability for thunderstorms propagating north from the
Blues into the Palouse, Lewiston area, Upper Columbia Basin,
Spokane, and Coeur D'Alene areas. HRRR which has been handling the
convection reasonably well today suggests a better potential for
storms to come off the mountains and impact Pullman and Lewiston
so will indicate better thunder chances here and only slight
chance mention from Moses Lake to Spokane. This activity will
weaken after sunset although a lingering area of mid level
instability could trigger a stray thunderstorm overnight from the
Blues to the Central Panhandle Mountains. A secondary weak wave
with less instability will track across Southern BC overnight
which could bring a few showers to areas near the Canadian border.
Also with very moist low levels and a trend towards clearing skies
overnight will likely see some patchy fog in the northern valleys
as well as the Idaho Panhandle valleys.  JW

Wednesday through Friday Evening...The models are actually in
pretty good agreement after showing numerous solution changes
over the past 2-3 days. The closed low that has been cut-off from
any steering flow will remain nearly stationary through Thursday.
Meanwhile the first upper level trough that was thought to nudge
the closed low out of the region will track meekly through
northern BC. A secondary low currently near the Aleutian chain
will track into the Gulf of Alaska. This low is progged by the
models to gain strength and result in the closed low getting
ejected northeast through the Pacific Northwest late Thursday
night and Friday. There are still some minor timing issues, but
this is the second run in a row for the majority of the models to
show this solution.

Wednesday through Thursday...As mentioned above the closed low
will continue to remain nearly stationary along the southwest
Oregon coast. Pacific moisture will continue to wrap around the
low and move into the Inland Northwest. The atmosphere will
remain unstable, however the difference from the past few days is
there will not be any robust short wave disturbances moving
through the region. Therefore convection for the area will rely on
surface based heating and orographics for shower and thunderstorm
initiation. So while showers and Thunderstorms are expected, they
should not be as widespread and should not be as active. Meanwhile
the models are indicating the passage of the closed low will hold
off 24 hours until Friday. Therefore temperatures for Thursday
have been increased with highs remaining warmer then normals.

Thursday night through Friday evening. The stronger secondary
upper level low is now progged by the models to begin pushing the
closed low inland Thursday night and Friday. There will be
abundant moisture to work with as PW's will be well above an inch
which is 150-180 percent of normal. The trough becomes negatively
tilted through the night. This pattern is good for very active
thunderstorms and there is no reason not to think this will happen Thursday
night ad Friday. Instability parameters and 0-6km wind shear will
definitely be in place and the kicker will be provided by a mid-
level cold front that tracks from near the Washington/Oregon
Cascades at 06z Friday and is mainly east of the the forecast area
by Friday afternoon. Nocturnal thunderstorms tend to be high
based with gusty outflow winds and the chance of medium to large
hail. This should be case again Thursday and Friday, however
because of the amounts of moisture expected locally heavy rain will
result in localized urban and small stream flooding. Debris flows
will also be possible. /Tobin

Friday night through Tuesday: An upper level low pressure system
that kicks out the cut off low over the region for Friday will
make its way across British Columbia through this period. There
is some question how far south this low will actually get amongst
the latest 00Z model runs. The GFS keeps the low north of the
region; the Canadian is much further south with the center of the
low tracking right across eastern WA; and the ECMWF is right in
the middle, but is the strongest of the three. How far south this
low actually tracks will determine how much precipitation we get,
if any.

The Canadian model does not track this low very well and
actually retrogrades it a bit Monday into Tuesday. This idea does
not make any sense, especially since this low pressure system is
not expected to be cut off from the Polar Jet stream unlike the
past systems we have been experiencing. Thus, the Canadian run was
thrown out of my decision making process. The GEFS ensemble mean
is a nice compromise between the 00Z GFS and ECMWF operational
runs. This would swing the low pressure system through the region
Sunday afternoon through Monday afternoon. Kept a mention of a
slight chance of showers across the northern mountains. We could
see some thunderstorms, but it looks like the best instability
will remain to our north where British Columbia will have the best
shot at thunderstorms. This low will draw up some monsoonal
moisture from the south as well, but this moisture looks as if it will
remain to our south. However, we may see some showers and
thunderstorms that could track southwest to northeast from the
Northeast Blue Mountains into the Central Panhandle. Confidence is
too low to mention showers or thunderstorms across these areas at
this time. If this low decides to track even further south, then
temperatures will need to be lowered even more, but for now went
with temperatures near normal through Monday.

The general long wave trend after Monday continues to indicate that
there will be very little movement of the strong ridge of higher
pressure over the central United States and over the eastern
Pacific. This will allow the possibility for more weather systems
to dive southward over the eastern Pacific high down into the Pac
NW. At this time, I don't see any other strong low pressure
systems that will track into the region after Monday. This should
result in more of a zonal flow pattern over the Northwest. It
looks like we will be lacking moisture, which should result in a
fairly dry forecast after Monday. We should see temperatures warming a
bit with highs slight above average for Tuesday. /SVH

&&

.AVIATION...
00Z TAFS: Convective showers and thunderstorms will continue to
develop over the Blue Mountains and track north towards KPUW/KLWS
and used VCTS to account for possible thunderstorms at these
terminals. These storms may survive the trip north to KGEG- KSFF-
KCOE but confidence is lower of storms impacting these sites with
the main threat being from 00z-04z. This activity should wind down
after 04z as the lower atmosphere stabilizes with the loss of day
time heating. Convection will develop again during the heating of
the day Wednesday with a slight chance of -TSRA affecting any TAF
site. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  87  62  89  62  82 /  20  20  20  30  30  50
Coeur d'Alene  61  86  59  89  60  80 /  20  20  20  30  30  60
Pullman        58  86  56  86  58  81 /  40  20  20  30  30  20
Lewiston       67  94  65  95  68  91 /  40  30  30  30  30  20
Colville       60  90  59  90  58  85 /  30  20  30  30  30  60
Sandpoint      58  85  56  89  55  79 /  20  20  20  30  30  60
Kellogg        60  85  57  90  57  82 /  20  20  20  30  30  60
Moses Lake     64  93  62  93  63  89 /  20  20  10  20  30  50
Wenatchee      68  92  65  94  65  88 /  20  20  10  20  40  40
Omak           64  94  62  95  62  88 /  30  20  10  20  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 17, 4:26 AM PST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
526 AM PDT TUE JUL 17 2012

IDZ001>004-026-027-WAZ031>038-041>044-181230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
526 AM PDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. BY THURSDAY NIGHT
AND FRIDAY...A STRONGER STORM SYSTEM TRACKING THROUGH THE REGION
WILL INCREASE THE THREAT FOR STRONGER THUNDERSTORMS CONTAINING
HAIL...DAMAGING WINDS IN ADDITION TO HEAVY RAIN AND FREQUENT
LIGHTNING.

In the hours before

Special weather statement, Jul 17, 1:56 PM PST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
256 PM PDT TUE JUL 17 2012

WAZ031-032-172230-
GARFIELD WA-ASOTIN WA-
256 PM PDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON

UNTIL 330 PM PDT

AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF POMEROY..MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ASOTIN COUNTY...
  RURAL CENTRAL GARFIELD COUNTY...
  RURAL NORTHERN ASOTIN COUNTY...
  RURAL EASTERN GARFIELD COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4631 11762 4652 11750 4633 11706 4620 11739
TIME...MOT...LOC 2155Z 231DEG 10KT 4630 11738

VAN HORN
Special weather statement, Jul 17, 5:12 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
612 PM PDT TUE JUL 17 2012

IDZ027-WAZ031-032-180200-
NEZ PERCE ID-ASOTIN WA-
612 PM PDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  ASOTIN COUNTY IN SOUTHEAST WASHINGTON

UNTIL 700 PM PDT

AT 607 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 33 MILES SOUTHWEST OF LEWISTON..MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HEAVY RAIN FROM
THIS STORM MAY CAUSE SOME LOCALIZED FLASH FLOODING OR DEBRIS FLOWS
IN STEEPER TERRAIN.

LOCATIONS IMPACTED INCLUDE...
   ANATONE...
   WAHA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4599 11692 4599 11741 4600 11741 4637 11720
      4615 11670 4596 11685 4595 11689
TIME...MOT...LOC 0111Z 217DEG 24KT 4597 11725

VAN HORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Chelan

When
July 17, 7:00 PM PST to 7:30 PM PST
Where
Chelan County, 4.72 mi NNE of Cashmere to 5.08 mi NNE of Cashmere
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
47.578, -120.418

At approximately 2000 PDT, torrential rains over the Nahahum Canyon triggered a large debris flow. One resident, located at 8566 Nahahum Canyon Road, received significant damage with minor damage noted at two other residences. Three to four feet of mud, logs, and rocks tore a hole in the side of a three-bay shop then blew out the three front doors and continued down the canyon. The mud lifted a large pickup truck a foot and a half off the ground and carried it from one side of the shop to the other. Three to four feet of mud surrounded the nearby house and filled the crawlspace. Tools and other items from the shop along with landscaping rocks from the property were strewn a half mile down the canyon.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395493.